Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Springfield, MO

May 1, 2009Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2009, 9:58 AM CDT for Lawrence County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2009, 9:58 AM CDT (14:58 UTC)
Expired
May 1, 2009, 10:46 AM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 48 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 10:41 AM CDTHAIL 0.25Mount Vernon, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.0 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 011458
SVRSGF
MOC109-011600-
/O.NEW.KSGF.SV.W.0101.090501T1458Z-090501T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 AM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1100 AM CDT.

* AT 953 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM ALONG THE LAWRENCE AND NEWTON COUNTY BORDER 10 
MILES WEST OF MONETT. HAIL TO THE SIZE OF QUARTERS IS EXPECTED WITH 
THIS STORM AS IT MOVES EAST NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIERCE CITY BY 1005 AM CDT.
  VERONA AND 9 MILES SOUTH OF MOUNT VERNON BY 1020 AM CDT.
  AURORA BY 1030 AM CDT.
  MARIONVILLE BY 1035 AM CDT.

THE TOWN OF FREISTATT IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS
32 AND 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3693 9370 3693 9407 3698 9407 3699 9406
      3712 9406 3722 9362 3692 9362 3692 9369
TIME...MOT...LOC 1456Z 263DEG 31KT 3695 9408

$$
2 follow-up statements
000 
WWUS53 KSGF 011527
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1027 AM CDT FRI MAY 1 2009

MOC109-011600-
/O.CON.KSGF.SV.W.0101.000000T0000Z-090501T1600Z/
LAWRENCE MO-
1027 AM CDT FRI MAY 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR LAWRENCE COUNTY...

AT 1024 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG TO SEVERE STORMS EXTENDING FROM STOTTS CITY TO FREISTATT TO 
MOUNT VERNON. THESE STORMS HAVE WEAKENED SINCE 1015 AM...HOWEVER 
HAIL TO THE SIZE OF PENNIES ARE POSSIBLY WITH THIS STORM AS THEY 
MOVE NORTHEAST AT 30 MPH THROUGH CENTRAL PORTIONS OF LAWRENCE 
COUNTY. 

LAT...LON 3693 9370 3693 9407 3698 9407 3699 9406
      3712 9406 3722 9362 3692 9362 3692 9369
TIME...MOT...LOC 1525Z 242DEG 18KT 3709 9382

$$

RUNNELS
000 
WWUS53 KSGF 011546
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 AM CDT FRI MAY 1 2009

MOC109-011556-
/O.CAN.KSGF.SV.W.0101.000000T0000Z-090501T1600Z/
LAWRENCE MO-
1046 AM CDT FRI MAY 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3693 9370 3693 9407 3698 9407 3699 9406
      3712 9406 3722 9362 3692 9362 3692 9369
TIME...MOT...LOC 1546Z 242DEG 18KT 3714 9370

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:24 AM CDT, 34 minutes earlier.

Area forecast discussion, May 1, 9:24 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 AM CDT FRI MAY 1 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

CLUSTERS OF CONVECTION WILL CONTINUE TO SPREAD EAST FROM SOUTH
CENTRAL KANSAS INTO SOUTHERN MISSOURI THROUGH EARLY AFTERNOON.
CONVECTION BEING SUPPORTED BY A MODERATE LOW LEVEL JET IMPINGING
ALONG THE FRONT SAGGING SOUTH INTO SOUTHERN MISSOURI AND UPPER
LEVEL DIFFLUENCE.

A COUPLE OF STRONG TO SEVERE STORMS HAVE DEVELOPED ON THE NOSE OF
THE VEERING LOW LEVEL JET AND ALONG THE ELEVATED INSTABILITY
GRADIENT WITH 850 MB COMPUTED CAPES NEAR 1500 J/KG ACROSS THE
SOUTHWEST CORNER OF MISSOURI. EXPECT THE RISK OF SEVERE STORMS TO
DIMINISH BY MIDDAY AS THE LOW LEVEL JET VEERS.

HOWEVER EXPECT CONVECTIVE CLUSTERS TO CONTINUE TO PROPOGATE ACROSS
THE OZARKS DURING THE DAY AS THE SURFACE FRONT STALLS ALONG THE
ARKANSAS MISSOURI BORDER.

THE GREATEST RISK OF FLOODING WILL IMPACT EXTREME SOUTHEAST
KANSAS AND FAR SOUTHWEST MISSOURI...OR SOUTH OF A LINE FROM
PITTSBURG KANSAS TO BOLIVAR MISSOURI THROUGH EARLY AFTERNOON.
SIGNIFICANT FLOODING COULD DEVELOP WHERE STORMS TRAIN ACROSS THE
SAME AREAS THAT RECEIVED HEAVY RAINFALL OVERNIGHT.

FOSTER

&&

.DISCUSSION...

ITS BEEN A VERY ACTIVE NIGHT ACROSS EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS.  SLOW MOVING THUNDERSTORMS WERE VERY EFFICIENT RAIN
PRODUCERS. FLASH FLOODING OCCURRED ACROSS THE CITY OF SPRINGFIELD
AND MUCH OF GREENE COUNTY.  MEANWHILE...FLOODING WAS ALSO ONGOING
OVER CHEROKEE COUNTY KANSAS AS TRAINING THUNDERSTORMS IMPACTED THIS
AREA.

FOR TODAY...ADDITIONAL CONVECTION IS LIKELY ALONG THE FRONTAL SYSTEM
THAT IS GRADUALLY MOVING ACROSS THE CWA.  THIS FEATURE IS EXPECTED
TO STALL OUT NEAR THE ARKANSAS AND MISSOURI STATE LINE.  THIS REGION
WILL EXPERIENCE THE GREATEST CHANCES FOR PRECIPITATION TODAY.
CONVECTION NORTH OF THE BOUNDARY CAN NOT BE RULED OUT DUE TO LIFT IN
THE FORM OF PRESSURE ADVECTION ALONG THE MID LEVEL ZONE OF
BAROCLINICITY.  THEREFORE HAVE KEPT SOME POPS GOING ACROSS WEST
CENTRAL AND CENTRAL MISSOURI.

UPPER LEVEL FLOW BECOMES PARALLEL TO THE STALLED OUT FRONTAL
BOUNDARY...KEEPING THE FRONT OVER ARKANSAS THROUGH THE WEEKEND.  THE
GULF OF MEXICO IS LOADED WITH MOISTURE...AND PRIMED TO STREAM
DIRECTLY INTO THE FRONTAL ZONE...CREATING NUMEROUS PERIODS OF
SHOWERS AND THUNDERSTORMS ACROSS SE KANSAS AND SOUTHERN MISSOURI
THROUGH MOST OF THE WEEKEND.  THIS SYNOPTIC SETUP WILL BE HIGHLY
CONDUCIVE TO A WIDESPREAD EPISODE OF SIGNIFICANT
FLOODING...PARTICULARLY FOR AREAS OF SOUTHERN MISSOURI.

ITS BECOMING MORE EVIDENT THAT A BREAK IN THE PRECIPITATION COULD
OCCUR EARLY NEXT WEEK (MONDAY - TUESDAY NIGHT).  MEDIUM RANGE MODELS
SUGGEST THAT THE ONGOING FRONTAL SYSTEM WILL SHIFT INTO THE DEEP
SOUTH ALLOWING A DRIER AIRMASS TO SPREAD INTO THE OZARKS.
HOWEVER...THERE ARE SIGNALS THAT WOULD SUGGEST MOISTURE RETURNING AS
EARLY AS WEDNESDAY DUE TO LOW PRESSURE DEVELOPING IN THE HIGH
PLAINS.

CRAMER

&&

.AVIATION...

A FRONT WILL SAG SOUTH THROUGH THE AREA TODAY WHILE A SERIES OF
UPPER LEVEL DISTURBANCES TRACK ACROSS THE REGION. MULTIPLE ROUNDS
OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE SPRINGFIELD AND JOPLIN
TERMINALS. MVFR CONDITIONS WILL BECOME PREVALENT WITH AREAS OF IFR
CEILINGS DEVELOPING AS SURFACE WINDS SHIFT TO THE NORTHEAST.
VISIBILITIES WILL LOWER INTO MVFR AND PERHAPS IFR CATEGORY AT
TIMES WITHIN AREAS OF RAINFALL.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 1, 8:21 AM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
821 AM CDT FRI MAY 1 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
821 AM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY
RAINFALL WILL BRING THE RISK OF FLOODING TO THE OUTLOOK AREA
THROUGH TONIGHT.

FLOODING OF SMALL STREAMS AND LOW WATER CROSSINGS WILL ALSO BE
ONGOING ACROSS AREAS THAT RECEIVED HEAVY RAINFALL OVERNIGHT.

A FEW STRONG TO SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND
WINDS TO 60 MPH WILL BE POSSIBLE ACROSS FAR SOUTHERN MISSOURI
MAINLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL PERSIST INTO
THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT
WITH A STALLED FRONT TO PRODUCE SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS. A FEW INCHES OF RAIN WILL BE POSSIBLE FROM FRIDAY
THROUGH THE WEEKEND ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, May 1, 9:41 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 AM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             JOPLIN                  37.08N  94.51W
05/01/2009  E1.00 INCH       JASPER             MO   PUBLIC

            ON SOUTH RANGELINE ROAD.

&&

HATCH
Local storm report, May 1, 9:42 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 AM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0927 AM     HAIL             3 S JOPLIN              37.04N  94.51W
05/01/2009  E1.75 INCH       NEWTON             MO   PUBLIC

&&

HATCH
Local storm report, May 1, 9:43 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 AM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             3 S JOPLIN              37.04N  94.51W
05/01/2009  E1.00 INCH       NEWTON             MO   PUBLIC

            ON SOUTH RANGELINE ROAD.

&&

CORRECTED COUNTY/STATE...LOCATION

HATCH
Local storm report, May 1, 9:45 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 AM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0605 AM     FLASH FLOOD      3 SE CASSVILLE          36.65N  93.83W
05/01/2009                   BARRY              MO   LAW ENFORCEMENT

            WATER RESCUE PERFORMED AFTER CAR ATTEMPTED TO CROSS
            FLOODED LOW WATER CROSSING.

&&

HATCH
Local storm report, May 1, 9:46 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 AM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0550 AM     FLASH FLOOD      CASSVILLE               36.68N  93.87W
05/01/2009                   BARRY              MO   LAW ENFORCEMENT

            CAR WITH WATER OVER HOOD HAD TO BE PULLED OUT BY
            WRECKER. OCCURRED IN TOWN.

&&

HATCH
Local storm report, May 1, 9:48 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 AM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND DMG     2 S CASSVILLE           36.65N  93.87W
05/01/2009                   BARRY              MO   LAW ENFORCEMENT

            A FEW TREES DOWN ON FARM ROAD 1150.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:13 AM CDTFlash Flood WarningSGFGreene9 hr
May 1, 12:17 AM CDTSevere Thunderstorm WarningSGFGreene43 min
May 1, 12:38 AM CDTSevere Thunderstorm WarningSGFGreene, Webster35 min
May 1, 1:07 AM CDTFlash Flood WarningSGFDouglas, Webster, Wright6 hr
May 1, 2:28 AM CDTFlash Flood WarningSGFBarton, Jasper, Vernon6 hr
May 1, 2:42 AM CDTSevere Thunderstorm WarningSGFJasper, Newton48 min
May 1, 3:11 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper, Lawrence, Newton6 hr
May 1, 3:15 AM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton45 min
May 1, 3:22 AM CDTFlash Flood WarningSGFDouglas, Howell, Shannon, Texas, Wright5 hr
May 1, 4:25 AM CDTSevere Thunderstorm WarningSGFBarry65 min
May 1, 4:50 AM CDTFlash Flood WarningSGFChristian, Stone6 hr
May 1, 4:59 AM CDTSevere Thunderstorm WarningSGFBarry, Stone51 min
May 1, 5:44 AM CDTFlash Flood WarningSGFBarry6 hr
May 1, 6:28 AM CDTAreal Flood WarningSGFChristian, Douglas, Greene, Howell, Shannon, Stone and 3 more8 hr
May 1, 6:45 AM CDTFlash Flood WarningSGFMcDonald, Newton5 hr
May 1, 7:15 AM CDTSevere Thunderstorm WarningSGFNewton60 min
May 1, 7:35 AM CDTSevere Thunderstorm WarningSGFJasper, Newton40 min
May 1, 7:45 AM CDTAreal Flood WarningSGFJasper, Lawrence6 hr
May 1, 7:53 AM CDTSevere Thunderstorm WarningSGFLawrence52 min
May 1, 8:17 AM CDTSevere Thunderstorm WarningSGFDade, Lawrence43 min
May 1, 9:39 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk28 min
May 1, 9:49 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper41 min
May 1, 11:03 AM CDTAreal Flood WarningSGFBarton3 hr
May 1, 11:43 AM CDTSevere Thunderstorm WarningSGFHickory31 min
May 1, 11:46 AM CDTFlash Flood WarningSGFBarry, McDonald, Newton2 hr
May 1, 2:07 PM CDTAreal Flood WarningSGFBarry, Barton, Christian, Douglas, Greene, Howell and 8 more19 hr
May 1, 3:22 PM CDTFlash Flood WarningSGFBarry, McDonald, Newton5 hr
May 1, 4:59 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton61 min
May 1, 5:55 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton65 min
May 1, 6:25 PM CDTSevere Thunderstorm WarningSGFBarry, Stone49 min
May 1, 6:49 PM CDTSevere Thunderstorm WarningSGFJasper, Newton45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.